Healthcare & Clinical Formulas
HACOR Score (0–25) for Noninvasive Ventilation (NIV) Failure Risk
Calculate Jun Duan’s 5-component bedside HACOR Score (Heart rate 0–1, Acidosis pH 0–4, Consciousness GCS 0–10, Oxygenation P/F 0–6, Respiratory rate 0–4) at 1 hour of NIV to flag > 5 points for timely endotracheal intubation.
Preventing lethal delayed intubation during BiPAP / NIV trials!
Noninvasive positive-pressure ventilation (NIV / BiPAP) saves lives in COPD and cardiogenic pulmonary edema, yet prolonging failing NIV in hypoxemic respiratory failure doubles ICU mortality when emergency intubation is delayed! Jun Duan et al. (Intensive Care Medicine, 2017) validated the 25-point bedside HACOR Score measured 1 hour after NIV initiation: Heart rate (<=120 = 0, >=121 = 1), Acidosis arterial pH (>=7.35 = 0, 7.30–7.34 = 2, 7.25–7.29 = 3, <7.25 = 4), Consciousness GCS (15 = 0, 13–14 = 2, 11–12 = 5, <=10 = 10), Oxygenation PaO_2/FiO_2 (>200 = 0, 176–200 = 2, 151–175 = 3, 126–150 = 4, 101–125 = 5, <=100 = 6), and Respiratory rate (<=30 = 0, 31–35 = 1, 36–40 = 2, 41–45 = 3, >=46 = 4)!
At 1 hour on NIV, a HACOR score > 5 predicts NIV failure with >80% diagnostic accuracy—and patients intubated early (within 12 hours when 1-hour HACOR > 5) experience dramatically lower hospital mortality than patients left struggling on failing NIV!
| 1-Hour Bedside HACOR Total (0–25) | NIV Failure Probability | Respiratory ICU Action |
|---|---|---|
| 0 – 5 Points (e.g., 0+0+0+3+1 = 4 pts) | Low Risk (~18% Failure) | Continue NIV & Reassess at 12–24h |
| > 5 Points (e.g., 1+2+0+4+2 = 9 pts) | High Risk (>80% NIV Failure!) | Prepare Early Endotracheal Intubation |
| > 10 Points (Severe Encephalopathy / Acidosis) | Very High Failure (>90%) | Immediate Airway Control Indicated |
Total 5-Domain Bedside HACOR Score (0–25)
Validates bounded subscores (HR 0–1, pH 0–4, GCS 0–10, P/F 0–6, RR 0–4) and returns total HACOR.
=IF(OR(B2 < 0, B2 > 1, B3 < 0, B3 > 4, B4 < 0, B4 > 10, B5 < 0, B5 > 6, B6 < 0, B6 > 4), "Invalid HACOR Subscore", SUM(B2:B6))1-Hour HACOR > 5 Early Intubation Alert
Triggers high-risk NIV failure alert when SUM(B2:B6) > 5.
=IF(OR(B2 < 0, B2 > 1, B3 < 0, B3 > 4, B4 < 0, B4 > 10, B5 < 0, B5 > 6, B6 < 0, B6 > 4), "Invalid HACOR Subscore", IF(SUM(B2:B6) > 5, "High NIV Failure Risk (>5: Consider Early Intubation)", "Low NIV Failure Risk (<=5: Continue NIV & Monitor)"))Try the example
Use the original values or change them to test your understanding.